Tag Archives: American Heart Association

Breaking News on fainting spells after exercise–Allegra or Zantac responsible?

Medications for Allergies and Acid Reflux Can Cause Fainting After Working Out

By Rebecca Bardelli, Yahoo! Contributor Network 1 hour, 57 minutes ago

 

As always, this type of a study needs confirmation, but it got my attention!  Many patients take Allegra & Zantac on a regular basis and give no thought to exercise.  Here’s an article summary (be careful):

If you take medication for allergies or acid reflux, you should be aware that some medications in that class have been connected to post-workout fainting.

 

Zantac and Allegra are two brands of medications that can cause fainting after exercise.
Wikimedia Commons/Michelle Tribe

The studies

Several studies led researches to find that two regularly used medications can greatly lower low blood pressure after vigorous physical activity when they are used beforehand. These medications worked by stopping post-exercise hyperemia, a boost in the flow of blood that occurs in the muscles that are connected to the skeleton during the crucial hour and a half recovery time that happens after working out. All together, taking these medications before physical activity caused a reduction in the blood flow that normally occurs post-exercise by 80 percent. 

Losing consciousness after exercising is a health problem known as syncope. This condition can be a sign of an acute heart condition, but most times it is related to a drop in blood pressure and a decreased flow of blood to the brain.

John R. Halliwill, the principal investigator, says, “There is reason to believe that histamine is the primary vasodilator contributing to post-exercise hypotension, but we cannot say for certain.” Halliwill is a professor of human pysiology, and he went on to say, “Some people have problems regulating blood pressure during and after exercise. Trained athletes have had fainting bouts at the end of exercise. It may be that these result from a natural overactivation of these two receptors for histamine.”

 The study funded by the American Heart Association involved people who did not have high blood pressure and were non-smokers.

 Where do you find the medications in question: look below

Fexofenadine

 One of the medications mentioned in the studies is fexofenadine, also known as: 

*Allegra

*Wal-Fex

*Allegra-D 12 Hour (containing Pseudoephedrine and fexofenadine)

*Allegra-D 24 Hour (containing Pseudoephedrine and fexofenadine)

*Wal-Fex D (containing Pseudoephedrine and fexofenadine)

 Other side effects of fexofenadine that may interfere with exercise include:

*Diarrhea

*Dizziness

*Generalized pain, or pain in the arms, back or legs

*Headaches

*Menstrual discomfort in females

*Throwing up

 This medication is used to treat allergies.

 Ranitidine

 Rantidine is the other medication refereed to in the studies. This medication is also known by the names:

*Rx-Act Heartburn Relief

*Tritec

*Wal-Zan

*Zantac

 Other side effects of ranitidine that could interfere with exercise include:

*Constipation or diarrhea

*Headache

*An upset stomach or vomiting

 This medication is used to treat gastroesophageal reflux disease (GERD).

 Stay tuned for more info!

Advertisements